Let’s be real hormonal acne is no fun. It can create feelings of anxiety and low self-esteem. Many women go to great lengths to avoid it. Hormonal shifts that cause the skin to produce more sebum (a natural oil that causes acne when produced excessively) can cause excessive breakouts including cystic acne. Birth control pills contain estrogen and other elements that reduce this sebum production, hence reducing acne.
What happens if you suddenly stop taking birth control pills?
If you’ve decided to get off the pill you should consider talking to your doctor to discuss how to properly do so. Your doctor will make recommendations about how to gradually discontinue taking the pill to avoid abrupt health changes. Stopping abruptly can disrupt the menstrual cycle causing menstrual irregularities and other problems including:
• Mood swings
• Anxiety and depression
• Menstrual cramps
• Heavier and more painful periods.
Keeping Things in Balance
When you do stop your birth control, understand the body will likely go through an adjustment for the first few week or months. Here are a few things you can do to try to counter negative side effects.
• Improve your diet
Eating healthily will help your body adapt better to hormonal changes. Consume a healthy amount of fruits, vegetables and healthy fats and drink lots of water to stay hydrated.
• Follow the Advice of you Healthcare Provider
If your healthcare provider advises you to complete your current pill pack and you trust their advice. Take their suggestions or get a second opinion. Quitting mid-pack can lead to irregular bleeding, breakouts, and other side effects that are best avoided. Once you finish your pack, you can go cold-turkey.
Exercising regularly can help manage mood swings. Try out aerobic exercises two-three times a week to manage possible anxiety and to boost your mood.
• Avoid alcohol
If you have you been planning to go on a no-alcohol challenge? Post-pill is the best time to do so. Alcohol is loaded with sugar and can trigger inflammation. This can lead to acne and bloating during the first few weeks after you quit your pills. So make a sacrifice and take a short break from your cocktails and champagne. You can go back to them once your hormones are settled!
• Take care of your skin
With the birth control pills no longer balancing your hormones you may experience a temporary increase in breakout. So it’s a good idea to have a good skincare routine in place. The YELLE Complete System is the best system for you because the Brightening Serum and Awakening Toner can help address pesky oily skin and acne flareups. The slight touch of witch hazel in the toner coupled with the brightening power of Vitamin C in the Brightening serum offer an adequate amount of antioxidant protection and brightening power.
Need help with hormonal acne?
While waiting for your hormones to get settled, try these tips to reduce acne.
• Wash your face at least twice daily.
• Use YELLE Awakening Toner more frequently to reduce the secretions of sebum on your face.
• Do NOT extract pesky pimples until they are ready. You will not have to press very hard when a pimple is ready to be extracted. Soften sebum with a warm towel, then with light pressure use a comedone extractor to remove the pus.
• Keep your skin moisturized.
Hopefully these insights provide a few ideas to help you successfully navigate coming off your birth control pills and warding off potential acne breakouts. This is not medical advice. You should ALWAYS speak to your healthcare provider regarding medication usage and your personal health.